Minnesota, 2023

Hail in Minnesota, June 1, 2023

June 1, 2023 · NWS MPX · 2 events in 2 counties and zones

A few short-lived storms developed in east central Minnesota, and there were two reports of sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A few short-lived storms developed in east central Minnesota, and there were two reports of sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 1, 1:42 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 1, 1:42 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
242 PM CDT Thu Jun 1 2023

.DISCUSSION...(This evening through Thursday)
Issued at 225 PM CDT Thu Jun 1 2023

KEY MESSAGES:

- Much above normal temperatures continue through at least early
  next week with temperatures in the lower 90s. Highs could be near
  record highs through the weekend.

- Scattered thunderstorms continue in the afternoon through the
  evening into next week.

This evening through Saturday... Southerly flow continues today into
Saturday. With this we will be in continued warm air advection and
will be getting some moisture transport as well. This means more of a
hot and muggy setup today and tomorrow. With a lack of large scale
synoptic support and light wind shear there is little chance for
strong to severe storms. So the rain chances will be for general
airmass thunderstorms from this evening through Saturday. Main
impacts from this will be lightning and periods of heavy rain. The
storms will likely continue to be pulse convection with varying
strength, but could be slow moving with light steering flow. So what
we see today and have seen in past few days will continue to be the
expected weather Friday and Saturday

Sunday through Monday... The heat continue this weekend into Monday
with more days of temperatures in the upper 80s to lower 90s. Weaker
flow aloft might help reduce the moisture some which could help it be
a little less muggy outside. Monday could be the start of a cooling
trend, but this varies between ensemble members as some keep the heat
going into later parts of the week. With weaker moisture transport
there is a lower, but still present chance for afternoon and evening
thunderstorms Sunday and Monday.

Tuesday through Thursday... A small change in the pattern with
cooler, but still above normal temperatures. This would lead to less
instability and therefore lower, but still present chances for
diurnal convection in the afternoon and evening.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1259 PM CDT Thu Jun 1 2023

Prevailing VFR continues for this TAF period. Stratocu fields were
beginning to develop across southern MN and Western WI which will
gradually make its way to all sites. Impacts to ceilings are not
anticipated except for any iso/sct SHRA and TSRA that develops this
afternoon. Confidence continues to remain low as to what sites could
see precipitation thus left off any mention of tempos or prob30s.
Southeasterly flow continues with routine diurnal speed changes
tonight through tomorrow.

KMSP...Starting at about 20-21z, the chances for widely scattered
shra/tsra will begin in the metro. This threat for a pop-up shower
than looks to linger with us through the rest of the period.

/OUTLOOK FOR KMSP/
FRI...VFR. Chc aftn/eve TSRA. Wind SE 10-15kts.
SAT...VFR. Chc aftn/eve TSRA. Wind SE 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...RMD
Hazardous weather outlook, Jun 1, 1:25 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Thu Jun 1 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
225 PM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. Severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

On and off, primarily afternoon and evening thunderstorm chances
will continue into early next week. The risk for severe weather
is low but locally heavy rain is possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Minneapolis radar (KMPX), 49 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Anoka

When
June 1, 3:12 PM CST to 3:17 PM CST
Where
Anoka County, 1.38 mi N of Andover
Measured
0.75 in hail
Reported by
Public
Coordinates
45.250, -93.300

Hail, Isanti

When
June 1, 4:00 PM CST to 4:05 PM CST
Where
Isanti County, 2.06 mi ESE of Bradford
Measured
0.75 in hail
Reported by
Public
Coordinates
45.520, -93.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105891, 1105892.